Skin Cancer, Melanoma
Medicines for melanoma include:
- Immunotherapy medicines, such as Reference interferon and interleukin-2 (IL-2).
- Targeted therapy medicines, such as ipilimumab or vemurafenib.
- Chemotherapy medicines, such as dacarbazine or temozolomide.
Medicines used to treat melanoma may be given as an outpatient treatment. But sometimes people need a short hospital stay.
Medicines may be taken by mouth or injected into your bloodstream so they can travel throughout your body. If the melanoma is on an arm or a leg, chemotherapy medicines may be added to a warm solution that is injected into the bloodstream of that limb. The flow of blood to and from that limb is stopped for a short time so the medicine can go right to the tumor. This is called hyperthermic isolated limb perfusion.
The side effects of some of the melanoma medicines can be serious.
- Dacarbazine and temozolomide can cause an allergic reaction, severe nausea and vomiting, liver problems, and flu-like symptoms, such as fever, aches, and fatigue.
- Interferon can cause flu-like symptoms, such as fever, aches, and fatigue. It can also cause depression, lower your white blood cell count, and cause liver problems. Most of these problems will go away completely when you no longer take this medicine.
- Interleukin-2 can cause low blood pressure, irregular heart rhythms, fluid in the lungs, fever, and in rare cases, death.
- Ipilimumab can cause a reaction against your own body tissues that may be severe or even life-threatening, such as colitis, hepatitis, or inflammation of the skin, pituitary gland, thyroid gland, or adrenal gland. If this happens, you may need to stop taking ipilimumab and have treatment for the other symptoms.
- Vemurafenib can cause joint pain, hair loss, and skin rashes. It may also cause other symptoms, such as skin itching, sensitivity to sunlight, and squamous cell skin cancer.
|By:||Reference Healthwise Staff||Last Revised: Reference October 12, 2012|
|Medical Review:||Reference Kathleen Romito, MD - Family Medicine
Reference Amy McMichael, MD - Dermatology